![if !IE]> <![endif]>
SPECIAL ASPECTS OF THE TOXICOLOGY OF ANTISEIZURE DRUGS
The potential teratogenicity of antiseizure drugs is controversial and important. It is important because teratogenicity resulting from long-term drug treatment of millions of people throughout the world may have a profound effect even if the effect occurs in only a small percentage of cases. It is controversial because both epilepsy and antiseizure drugs are heterogeneous, and few epileptic patients are available for study who are not receiving these drugs. Furthermore, patients with severe epilepsy, in whom genetic fac-tors rather than drug factors may be of greater importance in the occurrence of fetal malformations, are often receiving multiple antiseizure drugs in high doses. In spite of these limitations, it appears—from whatever cause—that children born to mothers taking antiseizure drugs have an increased risk, perhaps twofold, of congenital malforma-tions. Phenytoin has been implicated in a specific syndrome called fetal hydantoin syndrome, although not all investigators areconvinced of its existence and a similar syndrome has been attrib-uted both to phenobarbital and to carbamazepine. Valproate, as noted above, has also been implicated in a specific malformation, spina bifida. It is estimated that a pregnant woman taking valproic acid or sodium valproate has a 1–2% risk of having a child with spina bifida. Topiramate has shown some teratogenicity in animal testing and, as noted earlier, in the human male fetus.In dealing with the clinical problem of a pregnant woman with epilepsy, most epileptologists agree that although it is important to minimize exposure to antiseizure drugs, both in numbers and dos-ages, it is also important not to allow maternal seizures to go unchecked.
Withdrawal of antiseizure drugs, whether by accident or by design, can cause increased seizure frequency and severity. The two factors to consider are the effects of the withdrawal itself and the need for continued drug suppression of seizures in the individual patient. In many patients, both factors must be considered. It is important to note, however, that the abrupt discontinuance of antiseizure drugs ordinarily does not cause seizures in nonepileptic patients, provided that the drug levels are not above the usual therapeutic range when the drug is stopped.
Some drugs are more easily withdrawn than others. In general, withdrawal of anti-absence drugs is easier than withdrawal of drugs needed for partial or generalized tonic-clonic seizures. Barbiturates and benzodiazepines are the most difficult to discontinue; weeks or months may be required, with very gradual dosage decrements, to accomplish their complete outpatient removal.
Because of the heterogeneity of epilepsy, complete discontinu-ance of antiseizure drug administration is an especially difficult problem. If a patient is seizure-free for 3 or 4 years, a trial of gradual discontinuance is often warranted.
Antiseizure drugs are central nervous system depressants but are rarely lethal. Very high blood levels are usually necessary before overdoses can be considered life-threatening. The most dangerous effect of antiseizure drugs after large overdoses is respiratory depression, which may be potentiated by other agents, such as alcohol. Treatment of antiseizure drug overdose is supportive; stimulants should not be used. Efforts to hasten removal of anti-seizure drugs, such as alkalinization of the urine (phenytoin is a weak acid), are usually ineffective.
An FDA analysis of suicidal behavior during clinical trials of anti-seizure drugs was carried out in 2008. The presence of either sui-cidal behavior or suicidal ideation was 0.37% in patients taking active drugs and 0.24% in patients taking placebo. This, accord-ing to one analyst, represents an additional 2 of 1000 patients with such thoughts or behaviors. It is noteworthy that, although the entire class may receive some changes in labeling, the odds ratios for carbamazepine and for valproate were less than 1, and no data were available for phenytoin. Whether this effect is real or inextri-cably associated with this serious, debilitating disorder—with its inherently high rate of suicidality—is unclear.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.